Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 173, NWS St. Louis, MO

July 11, 2009Iron County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 11, 2009, 6:51 PM CDT for Iron County, Washington County, Missouri. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2009, 6:51 PM CDT (23:51 UTC)
Expired
Jul 11, 2009, 7:30 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Iron County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 103 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 7:03 PM CDTTSTM WND DMGBelgrade, MONUMEROUS TWELVE TO FOURTEEN INCH DIAMETER TREES BLOWN DOWN IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2972 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 112351
SVRLSX
MOC093-221-120030-
/O.NEW.KLSX.SV.W.0173.090711T2351Z-090712T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
651 PM CDT SAT JUL 11 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRON COUNTY IN SOUTHEAST MISSOURI...
  SOUTHERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 730 PM CDT

* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 9 MILES NORTHWEST OF BELLEVIEW...OR 15 MILES SOUTHWEST OF
  POTOSI...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  POTOSI...BELLEVIEW...IRONDALE...MINERAL POINT...BELGRADE...
  SHIRLEY...CALEDONIA AND GRANITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

&&

LAT...LON 3782 9086 3780 9110 3791 9110 3798 9064
      3767 9065 3764 9066 3761 9085
TIME...MOT...LOC 2351Z 246DEG 15KT 3774 9091

$$

TES
3 follow-up statements
000 
WWUS53 KLSX 120004
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
704 PM CDT SAT JUL 11 2009

MOC093-221-120030-
/O.CON.KLSX.SV.W.0173.000000T0000Z-090712T0030Z/
IRON MO-WASHINGTON MO-
704 PM CDT SAT JUL 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN WASHINGTON AND IRON COUNTIES...

AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BELGRADE...OR 12 MILES WEST OF BISMARCK...MOVING
NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  POTOSI...BELLEVIEW...IRONDALE...MINERAL POINT...BELGRADE...
  SHIRLEY...CALEDONIA AND GRANITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

&&

LAT...LON 3782 9086 3780 9110 3791 9110 3798 9064
      3767 9065 3764 9066 3761 9085
TIME...MOT...LOC 0004Z 246DEG 15KT 3776 9085

$$

TES
000 
WWUS53 KLSX 120017
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
717 PM CDT SAT JUL 11 2009

MOC093-221-120030-
/O.CON.KLSX.SV.W.0173.000000T0000Z-090712T0030Z/
IRON MO-WASHINGTON MO-
717 PM CDT SAT JUL 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN WASHINGTON AND IRON COUNTIES...

AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR BELLEVIEW...OR NEAR BISMARCK...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  IRONDALE AND GRANITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

&&

LAT...LON 3761 9085 3782 9086 3787 9064 3767 9065
      3764 9066
TIME...MOT...LOC 0018Z 273DEG 30KT 3773 9070

$$

TES
000 
WWUS53 KLSX 120027
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
727 PM CDT SAT JUL 11 2009

MOC093-221-120037-
/O.EXP.KLSX.SV.W.0173.000000T0000Z-090712T0030Z/
IRON MO-WASHINGTON MO-
727 PM CDT SAT JUL 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON AND
IRON COUNTIES EXPIRES AT 730 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3761 9085 3782 9086 3787 9064 3767 9065
      3764 9066
TIME...MOT...LOC 0027Z 273DEG 30KT 3773 9060

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:25 PM CDT, 26 minutes earlier.

Area forecast discussion, Jul 11, 6:25 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
625 PM CDT SAT JUL 11 2009

.DISCUSSION...
/335 PM CDT SAT JUL 11 2009/

MAIN CONCERN DEALS WITH COVERAGE OF THUNDERSTORMS NEXT FEW DAYS.

EARLIER MCS HAS PUSHED WELL SE OF THE CWA AND SURACE WINDS HAVE
RETURNED S-SWLY AHEAD OF A COLD FRONT WHICH IS ROUGHLY ALONG A
KSZL-KPPQ LINE AT 20Z. SOME ISOLD TSRA HAVE TRIED TO DEVELOP IN
WEAK CONVERGENCE AHEAD OF THE FRONT OVER THE PAST FEW HOURS IN A
VERY UNSTABLE ATMOSPHERE WHERE MLCAPES ARE 2000-3000 J/KG. IT
APPEARS THEY ARE BEING HAMPERED BY SHORTWAVE RIDGING IN ADVANCE OF
WEAK SHORTWAVE TROUGH SEEN MOVING ESEWD OVER WRN IA AND A WARM
LAYER BETWEEN 900-700MB WHERE POSITIVE AREA IS VERY NARROW ON THE
RUC SOUNDINGS. EXPECT SURFACE FRONT TO MOVE SWD OVER THE CWA THIS
EVENING AS UPPER FLOW BECOME MORE NWLY. HAVE KEPT HIGHER CHANCE
POPS OVER THE SRN CWA WHERE THERE MAY BE SOME INCREASE IN LARGE
SCALE ASCENT AS THE SHORTWAVE TROUGH PASSES TO THE NORTH. BETTER
CHANCE WILL OCCUR AFTER MIDNIGHT IN THE SRN CWA WHEN LOW LEVEL
MOISTURE CONVERGENCE INCREASES ON NOSE OF WEAK LOW LEVEL JET. THIS
GOES ALONG WITH SOME OF THE WRF FORECASTS WHICH SHOW A MCS
DEVELOPING OVER SERN MO AFTER 00Z.

HAVE KEPT BEST CHANCES OF RAIN OVER THE SRN AND WRN PART OF THE CWA
TOMORROW CLOSER TO THE STALLED FRONT. MCS MAY BE ONGOING OVER
SERN MO/FAR SWRN IL EARLY IN THE DAY WITH REDEVELOPMENT OF TSRA
ALONG THE FRONT IN THE AFTERNOON. DEEP LAYER SHEAR SUPPORTS THE
POTENTIAL OF SVR STORMS OVER PARTS OF THE AREA. CONTINUED WITH
HIGH CHANCE POPS ON SUNDAY NIGHT OVER THE WRN AND SRN PART OF THE
CWA ON SUNDAY NIGHT WHEN 40KT LOW LEVEL JET CAUSES STRONGER
MOISTURE CONVERGENCE. KEPT CHANCE POPS IN THE SRN CWA ON MONDAY
MORNING TO COVER LINGERING MCS BEFORE GOING MAINLY DRY MONDAY
AFTERNOON INTO TUESDAY AS THE FRONT PUSHES WELL SOUTH OF THE AREA.

HAVE KEPT CHANCE OF SHRA/TSRA GOING TUESDAY NIGHT AND EARLY
WEDNESDAY AS THE NEXT COLD FRONT MOVES ACROSS THE REGION. HAVE A
DRY FORECAST THEREAFTER AS FRONT MOVES WELL SOUTH OF THE AREA.
TEMPERATURES ON TUESDAY AND WEDNESDAY WILL CLIMB INTO THE LOWER TO
MIDDLE 90S AS 850MB TEMPERATURES CLIMB INTO THE LOWER 20S.

BRITT
&&

.AVIATION...
/625 PM CDT SAT JUL 11 2009/
FOR THE 00Z TAFS...FRONTAL BOUNDARY IS MAKING ITS WAY SOUTH ACROSS
THE FORECAST AREA EARLY THIS EVENING. KUIN SHOULD REMAIN DRY WITH
NORTH TO NORTHEAST WINDS...SWITCHING TO THE EAST TO SOUTHEAST BY MID
MORNING ON SUNDAY. AS FOR KCOU...KSUS AND KSTL...STILL DEALING WITH
THE FRONTAL BOUNDARY.  IT IS NEARBY...SO KEPT MENTION OF VCTS
THROUGH 01Z. THEN ISSUE AFTER THAT IS POSSIBLE MCS DEVELOPMENT AND
HOW CLOSE IT MAY GET TO THESE SITES. ADDED VCTS FROM 08Z-14Z AT KCOU
AND FROM 10Z TO 14Z AT KSUS/KSTL. THEN SITES SHOULD REMAIN DRY
THROUGH REST OF FORECAST PERIOD...WITH WINDS SWITCHING TO THE
SOUTHEAST.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 11, 3:57 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT SAT JUL 11 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
357 PM CDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER MOST OF THE AREA TONIGHT. A
FEW STRONG STORMS ARE POSSIBLE...CAPABLE OF PRODUCING WIND GUSTS
TO 50 MPH...HEAVY DOWNPOURS AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE AREA ON
SUNDAY AND SUNDAY NIGHT. DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH THE STRONGEST STORMS.

THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS ON MONDAY MORNING.

THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER MOST OF THE REGION ON
TUESDAY NIGHT INTO WEDNESDAY.

HEAT INDEX VALUES WILL CLIMB TO NEAR 100 DEGREES OVER PARTS OF THE
AREA ON TUESDAY AND WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Special weather statement, Jul 11, 2:03 PM CDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
203 PM CDT SAT JUL 11 2009

ILZ074-111945-
WASHINGTON IL-
203 PM CDT SAT JUL 11 2009

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY UNTIL 245 PM
CDT...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SMALL AREA OF STRONG THUNDERSTORMS NEAR AND NORTHEAST OF NASHVILLE
...MOVING SOUTHEAST AT 15 TO 20 MPH. HEAVY DOWNPOURS ARE LIKELY WITH
THIS SMALL COMPLEX OF STORMS.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NASHVILLE...
  IRVINGTON...
  ASHLEY...
  HOYLETON...
  HUEGELY...
  CORDES...
  BEAUCOUP...
  RICHVIEW...
  POSEN...
  DU BOIS...
  RADOM...

PRZYBYLINSKI
Special weather statement, Jul 11, 6:13 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
613 PM CDT SAT JUL 11 2009

MOZ084-099-120000-
IRON MO-REYNOLDS MO-
613 PM CDT SAT JUL 11 2009

...SIGNIFICANT WEATHER ADVISORY FOR IRON AND NORTHWESTERN REYNOLDS
COUNTIES UNTIL 700 PM CDT...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BIXBY...OR 23 MILES EAST OF SALEM...MOVING
EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BIXBY AND OATES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:26 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds, Washington49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.